ESPN 50th Annual Meeting

ESPN 2017


 
National vitamin D intoxication outbreak among infants due to a manufacturing error of vitamin D3 droplets
IDA MARIA SCHMIDT 1 SOEREN BOEGEVIG 2 ANDERS JOERGEN SCHOU 3 HENRIK CHRISTESEN 3 FIE JUHL VOJDEMAN 4 KONSTATINOS KAMPERIS 5 CHRISTIAN MOELGAARD 6 CHRISTINE BROT 7 LOTTE CHRISTINE GROTH HOEGBERG 8

1- DEPT. PEDIATRICS AND ADOLESCENT MEDICINE, COPENHAGEN UNIVERSITY HOSPITAL RIGSHOSPITALET, DK
2- DEPT. CLINICAL PHARMACOLOGY, THE DANISH POISONS INFORMATION CENTER, COPENHAGEN UNIVERSITY HOSPITAL BISPEBJERG, DK
3- HANS CHRISTIAN ANDERSEN CHILDREN’S HOSPITAL, ODENSE UNIVERSITY HOSPITAL, DK
4- DEPT. CLINICAL BIOCHEMISTRY, COPENHAGEN UNIVERSITY HOSPITAL BISPEBJERG, DK
5- DEPT. PEDIATRICS, AARHUS UNIVERSITY HOSPITAL SKEJBY, DK
6- DEPT. NUTRITION, EXERCISE AND SPORTS, UNIVERSITY OF COPENHAGEN, DK
7- THE DANISH HEALTH AUTHORITIES, DK
8- DEPT. OF ANESTHESIOLOGY, THE DANISH POISONS INFORMATION CENTER, COPENHAGEN UNIVERSITY HOSPITAL BISPEBJERG, DK
 
Introduction:

Danish Health Authorities (DHA) recommends vitamin D supplementation for children <2y with 10 µg (400 IU)/day. This dose is considered safe and less than recommended in a recent global guideline, why vitamin D intoxication should not be expected. However due to a manufacturing error of D3 droplets a cohort of Danish infants were intoxicated in 2016.

Material and methods:

A specific Danish vitamin D3 product was identified as the source of vitamin D3 intoxication of an infant with severe hypercalcemia and unmeasurable high s-25OHD levels. Laboratory analysis showed a concentration of 150 µg/droplet instead of the intended 2 µg/droplet. Infants given the recommended 5 droplets per day unintendedly received 750 µg (30.000 IU)/day. The product was immediately withdrawn. A total of 340 bottles had already been sold. In close cooperation DHA and the relevant national academic societies established a strategy for an urgent national tracing, diagnosis and treatment algorithm for vitamin D intoxication and a patient registry was set up.

Results:

Nine days after withdrawal of the product 150 children <2 years at risk of intoxication were identified. Of those 87 children had s-25-hydroxy vitamin D >150 nmol/L. Serum ionized calcium >1.35 mmol/L was detected in 76 infants, and 18 infants had severe hypercalcemia with ionized calcium of >1.49 mmol/L. Symptoms ranged from non-symptomatic to reduced appetite, vomiting, irritability and failure to thrive. Treatment included hydration and dietary restriction of calcium and vitamin D3 in the milder cases and the more severely affected infants received additional potassium citrate, calcitonin, prednisolone and bisphosphonate. Despite of this severe nephrocalcinosis was seen.

Conclusions:

This outbreak illustrates the challenges of categorizing a potentially toxic substance as food supplement instead of registered pharmaceutical. The close cooperation between health authorities, academic societies and the press was crucial in the acute phase identifying and treating all infants at risk.